On 11 May Tyler, my two-and-a-half-year-old Standard Poodle, was diagnosed with Bilateral Panopthalritis with retinal detachment and flatline electroretinogram. Pending investigation he was prescribed Predforte drops x 4 daily, Acular drops x 4 daily, steroids, antibiotics and Imuran.
Responding to treatment, the antibiotics were discontinued after two weeks and by end of June 60 to 80 per cent vision had returned. Steroids and drops were gradually reduced over two weeks.
Mid September Imuran was reduced from one tablet daily to half a tablet daily. This was further reduced to every other day due to low results on blood test.
Mid October his left eye clouded over so Acular x 1 drop twice daily was prescribed for this eye only (the clouding disappeared within 24 hours of administering drops). By this time Tyler's blood results had also improved.
Tyler is a happy, energetic, playful companion. He eats well. is 25kg, and enjoys his twice daily outings. He had his injections at 10 and 12 weeks with a booster at 12 months, nothing since.
His medication is now half an Imuran tablet every other day and Acular x 1 drop twice daily in his left eye. What should I be looking for regarding the long-term effects of this medication? Would Echinacea help his body systems cope or is there anything better? Although the treatment received from the eye vet saved Tyler's sight any comments would be greatly appreciated.
By the way I wrap Tyler's lower legs in horse bandages to stop snowballs a-gathering - being a boy, blue bandages of course!
Yvonne Smart, Taunton, Somerset
I am so glad Tyler's vision has been saved. It must have been a very worrying time for you.
Imuran is the trade name for azothiaprine which is an immunosuppressive agent used in immune-mediated diseases. In other words, it is used to control the body's inbuilt defence system in conditions caused by an inappropriately-directed and/or over-exuberant response of that system. As you have experienced, azothiaprine is given initially once daily until the condition is controlled, and then reduced gradually to a low alternate day dose. Tyler's ophthalmologist will be aiming to minimise side effects (bone marrow suppression in particular) whilst at the same time preventing a recurrence of the original problem.
Acular eye drops contain the non-steroidal anti-inflammatory agent ketorolac and are therefore an ideal way of targeting treatment at the site of the inflammation. Local irritation can be a problem but obviously this has not been so for Tyler.
I can understand your concerns about continuing Tyler's eye drops in the long-term but regular monitoring by his ophthalmologist should ensure no problems are encountered whilst keeping his eyes comfortable and able to see.
I will leave my complimentary therapy colleagues to comment on Echinacea and other alternative treatments.
Alison Logan, vet